Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 17, NWS Pittsburgh, PA

April 7, 2006Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 7, 2006, 4:41 PM EDT for Jefferson County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2006, 4:41 PM EDT (20:41 UTC)
Expired
Apr 7, 2006, 5:45 PM EDT
In force
64 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Jefferson County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 1:00 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 7, 1:00 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
100 PM EDT FRI APR 7 2006

.SHORT TERM (TONIGHT AND SATURDAY)...

SVR POTENTIAL RMNS THE CONCERN OF THE DAY WITH AREA UNDR SLGT RISK
AS DEFINED BY SPC.  AIRMASS IS DESTABILIZING OVR THE SRN CNTY WRNG
AREA WHERE CLDS HAVE BKN AND MRNG RA HAS CONTRIBUTED TO THE LLVL
MSTR SUPPLY.  CDFNT IS SAGGING ACRS NRN OH AND IN AS OF 16Z WITH SFC
WND GUSTING OVR 20 KT...AGGRAVATING MSTR CNVRGNC SITUATION.
EXPECTING LINE OF TSRA TO SWEEP THE AREA LATE THIS AFTN AND EVE WITH
THE CDFNT...DAMAGING WND AND HAIL A POSSIBILITY.  OTHERWISE BLDG
HIGH PRES/COOL N WND WL DRY SAT...HAVE ELIMINATED MRNG POP MENTION
FOR ALL BUT SRN ZONES ON SAT MRNG.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
A LARGE RIDGE OF HIGH PRESSURE MOVING SLOWLY ACROSS THE OHIO VALLEY
SUNDAY THROUGH TUESDAY WILL BRING DRY WEATHER AND SLOWLY MODERATING
TEMPERATURES INTO THE MIDDLE OF THE WEEK. WARMER SOUTHERLY RETURN
FLOW BY WEDNESDAY FOLLOWED BY A CHANCE FOR SHOWERS THURSDAY AS A
COLD FRONT APPROACHES. HIGH PRESSURE SHOULD BRING A DRY END TO THE
WEEK.

&&

.AVIATION...

ACTIVE WX WL CONT FOR THE NXT HALF DAY OR SO WITH IFR TO MVFR
CONDITIONS OVR THE NRN PORTS/NR WARM FRONT...NOT EXPECTED TO RECOVER
MUCH THIS AFTN...NOT TIL CDFNT SWEEPS THRU THE AREA THIS EVE AND
INITIATES SOME DRY ADVCTN WHICH WL ERODE THE CIGS ON SAT MRNG.  THE
SRN TWO THIRDS OF THE CNTY WRNG AREA SHOULD SEE VFR CONDITIONS THIS
AFTRNOON...BUT WITH SFC WND GUSTS ABOVE 20KTS.  THIS BEFORE CDFNT
MOVS THRU THIS EVE WITH CIGS AT OR JUST ABOVE IFR LVLS IN THE WAKE
OF TSRA ON THE BNDRY.  WND WL VEER TO THE N WITH THE FRONT WITH
RECOVERY OF CONDITIONS AFTR DAYBREAK ON SAT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Apr 7, 4:55 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 AM EDT FRI APR 7 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-080900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
455 AM EDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY TONIGHT. THE MAIN SEVERE WEATHER THREAT FROM THE STORMS WILL
BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT WIND GUSTS OVER 50 MPH, WIND DAMAGE, OR
HAIL ONE-HALF INCH OR GREATER IN DIAMETER.

In the hours before

Special weather statement, Apr 7, 1:57 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
157 PM EDT FRI APR 7 2006

MDZ001-WVZ023-041-071900-
GARRETT MD-PRESTON WV-TUCKER WV-
157 PM EDT FRI APR 7 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...PRESTON AND TUCKER...

AT 154 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF THUNDERSTORMS OVER FELLOWSVILLE...MOVING EAST
AT 50 MPH.

THESE STORMS MAY PRODUCE SOME SMALL HAIL AND WIND GUSTS OF 40 TO 45
MPH.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Apr 7, 3:04 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT FRI APR 7 2006

MDZ001-WVZ023-041-072000-
GARRETT MD-PRESTON WV-TUCKER WV-
304 PM EDT FRI APR 7 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...PRESTON AND TUCKER...

AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRENGTHENING THUNDERSTORMS NEAR SAINT
GEORGE...MOVING NORTHEAST AT 50 MPH.

THESE STORMS MAY PRODUCE SOME SMALL HAIL AND WIND GUSTS OF 40 TO 50
MPH DURING THE 3 OCLOCK HOUR.  BE AWARE THAT FURTHER STRENGTHENING
TO SEVERE LEVELS IS POSSIBLE.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Apr 7, 4:25 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 PM EDT FRI APR 7 2006

PAZ009-015-016-072130-
CLARION PA-FOREST PA-JEFFERSON PA-
425 PM EDT FRI APR 7 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FOREST...CLARION AND JEFFERSON...

AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRENTHENING THUNDERSTORMS 6 MILES NORTHWEST
OF CLARION...OR ABOUT 3 MILES NORTHEAST OF KNOX...MOVING EAST AT 50
MPH.

THESE STORMS MAY PRODUCE SOME SMALL HAIL AND WIND GUSTS OF 40 TO 45
MPH THROUGH 530 PM.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772.

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:56 PM EDTSevere Thunderstorm WarningPBZFayette49 min
Apr 7, 5:53 PM EDTSevere Thunderstorm WarningPBZMuskingum67 min
Apr 7, 6:28 PM EDTSevere Thunderstorm WarningPBZCoshocton32 min
Apr 7, 6:29 PM EDTSevere Thunderstorm WarningPBZNoble31 min
Apr 7, 3:09 PM EDTSevere Thunderstorm WarningPBZTucker30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.